Missouri, 2009

Winter Storm in Missouri, December 7 to 9, 2009

December 7 to 9, 2009 · NWS DVN · 2 events in 2 counties and zones

A very intense storm system tracked from the Oklahoma Panhandle to western Illinois and then to Lake Huron. 79 inches) in the Midwest since the November 10, 1998 storm that also moved through the upper Midwest.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A very intense storm system tracked from the Oklahoma Panhandle to western Illinois and then to Lake Huron. This had the lowest barometric pressure (975 mb or 28.79 inches) in the Midwest since the November 10, 1998 storm that also moved through the upper Midwest. This powerful winter storm produced very heavy snowfall, blizzard conditions and bitterly cold temperatures on December 8-9, 2009. Snow amounts of at least 10 to 15 inches were common north of a Fairfield, Iowa to Sterling, Illinois line. The largest amount was an incredible 17.7 inches at Orangeville, Illinois in Stephenson county. Other amounts included 15 inches at Brighton, Iowa (Washington county), Mt. Vernon, Iowa (Linn county) and at Freeport, Illinois (Stephenson county). Snowfall was much lighter in southeast Iowa, extreme northeast Missouri and west central Illinois. Here snow accumulations were 1 to 4 inches as rain and sleet mixed with the snow. A band of freezing rain from Burlington, Iowa to Sterling, Illinois coated trees and power lines with up to 3 tenths of an inch of ice. A few locations also reported thundersnows with snowfall rates of nearly 2 inches per hour. There were scattered power outages and some tree branches down. Numerous accidents and vehicles sliding into ditches were reported across the region. Many schools and businesses were also closed. In addition, winds gusting over 50 mph produced widespread blizzard conditions across much of eastern Iowa and extreme northeast Missouri, reducing visibilities to near zero on December 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 7, 3:46 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Dec 7, 3:46 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CST MON DEC 7 2009

.SYNOPSIS...
BROAD MID LEVEL SWLY FETCH OVER THE SRN HALF OF THE U.S. ORIGINATING
IN A DEEP MID LEVEL TROF FROM THE NRN ROCKIES THROUGH NRN CA.  THE
MORNING H8 ANALYSIS SHOWED A LOW OVER NRN IL WITH TROF/COLD FRONT
EXTENDING SW THROUGH WRN OK AND NRN TX.  AN IMPRESSIVE TEMP GRADIENT
WAS LOCATED OVER TX PANHANDLE WITH -13C AT KAMA AND +9C AT KMAF.
AHEAD OF THE FRONT GULF MOISTURE WAS ALREADY ON SHORE WITH H8
DEWPOINTS OF 8-10C OVER LA AND SE TX.  THE LOW PRESSURE THAT BROUGHT
THE -SN TO THE AREA LAST NIGHT HAS MOVED OFF TO THE NE WITH ITS
ATTENDANT COLD FRONT OVER THE OHIO VALLEY.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
THE STORM SYSTEM FOR LATE TONIGHT INTO TUESDAY STILL LOOKS ON
TRACK WITH REASONABLE AGREEMENT AMONG THE MODELS AS THE STORM
DEVELOPS OVER THE SRN PLAINS TONIGHT AND STARTS TO HEAD NE
TUESDAY. GULF MOISTURE ALREADY ONSHORE IN TX/LA WILL BE PULLED
NORTH IN BROAD REGION ISENTROPIC LIFT. COLD AIR WITH THIS SYSTEM
IS IN PLACE AT THE ONSET WITH MODELS KEEPING THE H8 0C LINE SOUTH
OF THE CWFA UNTIL LATE AFTERNOON WHEN IT LIFTS N INTO WCNTRL IL.
USING THE GARCIA METHOD AND A MODERATE AMOUNT OF ISENTROPIC
FORCING WITH 2-3G/KG MIXING RATIOS DURING THE DAY...SUPPORTS
AROUND 2 INCHES OF SNOW NE TO POSSIBLE 5 INCHES SW 6PM TUESDAY.
THIS WILL SUPPORT STARTING OFF A WINTER STORM WARNING AROUND 12Z
IN THE SW AND AT 18Z OVER THE REST OF THE AREA. FOR TEMPS TONIGHT
ALLOWED FOR JUST A FEW DEGREES OF COOLING WITH LIGHT WINDS AND
OVERCAST SKIES HIGHS TUESDAY SHOULD STAY THE UPPER 20S NW WITH WAA
PUSHING TEMPS IN THE SE INTO THE MID 30S. ...DLF...

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
MAIN FOCUS IS ON WINTER STORM/POSSIBLE BLIZZARD THAT WILL BE
ON-GOING TUESDAY NIGHT. WITH 12Z SHORT TERM MODELS COMING INTO
BETTER AGREEMENT...BULK OF FORECAST ON TRACK WITH PREVIOUS THINKING
AND MAIN CHANGES TODAY WERE TO UPGRADE FROM WATCH TO WARNING FOR THE
ENTIRE AREA. TOTAL SNOW AMOUNTS STILL IN THE BALLPARK OF WIDESPREAD
10 TO 12 INCHES...LOCALLY HIGHER...OVER ENTIRE CWFA ALONG AND NW OF
A FFL THROUGH MLI TO SQI. AREAS TO S AND SE WILL HAVE RANGE OF 5 TO
10 FROM SE TO NW. VERY STRONG AND NEARLY BOMBING SURFACE LOW...
TAKING NEARLY IDEAL CLIMATOLOGICAL PATH FOR LOCAL WINTER STORM
CONDITIONS FROM NW OF STL TO SOUTHERN TIP OF LAKE MI...WILL RESULT
IN VERY WINDY CONDITIONS TUE NIGHT AND WED. SUSTAINED 25 TO 30KT
WINDS WITH MUCH HIGHER GUSTS...FALLING SNOW...AND EXPECTED FRESH DEEP
SNOW COVER MAY THEN PRODUCE BLIZZARD CONDITIONS.

12Z GFS HAS SHIFTED THE TRACK OF THE SURFACE LOW CLOSER TO THE MORE
CONSISTENT ECMWF AND HAVE USED A BLEND FOR THIS FORECAST. STRONGEST
UPPER FORCING OVERLAYS THE ISENTROPIC LIFT TUE NIGHT WITH STEEP MID
LEVEL LAPSE RATES OVER THE SE SUPPORTING THUNDERSNOW THERE EARLY.
GARCIA METHOD SUPPORTS OVERNIGHT TOTALS OF 6 TO 8 INCHES...PRIMARILY
BEFORE 3 AM WHEN THE BULK OF MODERATE TO HEAVY SNOW WILL HAVE
SHIFTED EAST. STRENGTHENING SYSTEM AND VERY TIGHT SURFACE PRESSURE
GRADIENT WILL RAMP WINDS UP TO 25 TO 35 KT RANGE WITH GUSTS OF 45
KTS OR HIGHER LIKELY WELL INTO WED.

WITH HIGH CONFIDENCE IN THE ONSET OF WINTER STORM CONDITIONS...AND
BLIZZARD CONDITIONS STILL AT LEAST 24 HOURS OUT...HAVE OPTED TO
UPGRADE THE CURRENT WATCHES TO WINTER STORM WARNINGS FOR THE SNOW
ACCUMULATIONS AND BLOWING SNOW FOR TUE THROUGH WED AFTERNOON.
BLIZZARD CONDITIONS STILL A HIGH PROBABILITY...AND HAVE GONE WITH
A BLIZZARD WATCH ON TOP OF THE CURRENT WINTER STORM WARNING FOR
LATE TUE NIGHT INTO WED IN EASTERN IA...NE MO AND FAR NW IL WHERE
BLIZZARD CONDITIONS MOST LIKELY TO BE APPROACHED. THIS IS THE SAME
AREA COVERED IN THE INITIAL BLIZZARD WATCH ISSUED THIS MORNING...
BUT DO NOT EXPECT BLIZZARD CRITERIA TO BE MET UNTIL WELL INTO THE
STORM.

COLD CONDITIONS FOLLOW LATE THIS WEEK UNDER BROAD UPPER
TROUGH...THEN SLOW WARMING WITH LOW PROBABILITY FOR LIGHT WINTER
PRECIP ESPECIALLY SOUTH OF THE AREA FOLLOWS OVER THE WEEKEND AS
FLOW BECOMES MORE ZONAL.

..SHEETS..

&&

.AVIATION...
VFR TO ISOLD IFR CONDITIONS DUE CIGS AND VSBYS LATE THIS AFTERNOON
WILL IMPROVE TO VFR FOR A AWHILE BTWN 00Z AND 06Z.  CONDITIONS WILL
START DETERIORATING AGAIN AFTER 06Z AS A WINTER STORM ORGANIZES OVER
THE SRN PLAINS.  LIGHT TO MODERATE SNOW WILL SPREAD OVER ALL TAF
SITES BETWEEN 09Z AND 18Z DROPPING CONDITIONS INTO THE LOWER END OF
MVFR AND IFR RANGE DURING THE MORNING.  LIGHT NWLY WINDS WILL TURN
TO THE NE AFTER 06Z. ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 PM CST WEDNESDAY FOR
     BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-
     HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-
     LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     BLIZZARD WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     AFTERNOON FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES
     MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
     JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
     WASHINGTON.

IL...WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 PM CST WEDNESDAY FOR
     BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
     MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
     WHITESIDE.

     BLIZZARD WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     AFTERNOON FOR CARROLL-JO DAVIESS-ROCK ISLAND-STEPHENSON.

MO...WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 PM CST WEDNESDAY FOR
     CLARK-SCOTLAND.

     BLIZZARD WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     AFTERNOON FOR CLARK-SCOTLAND.

&&

SHEETS/DLF
Hazardous weather outlook, Dec 7, 4:36 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CST MON DEC 7 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-082245-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
436 PM CST MON DEC 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT
LIGHT SNOW WILL DEVELOP BETWEEN AFTER MIDNIGHT. SNOW ACCUMULATIONS
SHOULD RANGE FROM A DUSTING EAST OF THE MISSISSIPPI RIVER TO
NEARLY AN INCH IN PARTS OF SOUTHEAST IOWA AND NORTHEAST MISSOURI.
THIS SNOW WILL BE THE LEADING EDGE OF THE MAJOR STORM SYSTEM
AFFECTING THE REGION TUESDAY INTO WEDNESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...VERY DANGEROUS WINTER STORM WILL MOVE OUT
OF THE PLAINS INTO THE GREAT LAKES. THIS SYSTEM WILL PRODUCE HEAVY
SNOWFALL OF 6 TO 12 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE BY
WEDNESDAY AFTERNOON. STRONG NORTHWEST SUSTAINED WINDS OF 25 TO 35 MPH
AND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE LATE TUESDAY NIGHT AND
WEDNESDAY. THIS COULD RESULT IN WIDESPREAD BLOWING SNOW AND LOW
VISIBILITIES PRODUCING DIFFICULT...IF NOT IMPOSSIBLE TRAVEL
CONDITIONS AT TIMES. DEPENDING ON THE EXACT TRACK AND STRENGTH OF
THIS STORM...PORTIONS OF THE OUTLOOK AREA COULD EXPERIENCE
BLIZZARD TO NEAR BLIZZARD CONDITIONS WEDNESDAY. A MIXTURE OF SNOW
AND SLEET IS POSSIBLE SOUTH OF HIGHWAY 34 ON TUESDAY AFTERNOON AS
WARMER AIR IS PULLED NORTHWARD...BUT THE PRECIPITATION WILL CHANGE
TO ALL SNOW TUESDAY NIGHT.

THIS IS A PARTICULARLY DANGEROUS STORM THAT COULD RESULT IN POWER
OUTAGES AND DAMAGE FROM FALLEN TREE LIMBS. INTERESTED INDIVIDUALS
SHOULD MONITOR THIS PRODUCT FOR FURTHER UPDATES AND MORE SPECIFICS
ON THIS POWERFUL SYSTEM AND PLAN ACCORDINGLY.

A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE AREA FROM
TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON.

A BLIZZARD WATCH REMAINS IN EFFECT FOR LATE TUESDAY NIGHT AND
WEDNESDAY OVER THE WESTERN SECTIONS OF THE AREA...ROUGHLY WEST OF
A LINE FROM KEOKUK IOWA THROUGH MOLINE ILLINOIS TO FREEPORT
ILLINOIS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS REGARDING SNOWFALL AMOUNTS AND WINTER WEATHER
IMPACTS WILL BE GREATLY APPRECIATED OVER THE NEXT SEVERAL DAYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Scotland

When
December 7, 9:30 PM CST to December 9, 5:00 PM CST
Where
Scotland forecast zone
Reported by
Trained Spotter
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

A trained spotter at Memphis measured 4.0 inches of snow.

Winter Storm, Clark

When
December 7, 10:00 PM CST to December 9, 5:15 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204699, 204698.